Advertisement

Chinese Annals of Mathematics, Series B

, Volume 38, Issue 2, pp 513–538 | Cite as

Dirac concentrations in a chemostat model of adaptive evolution

  • Alexander Lorz
  • Benoît Perthame
  • Cécile Taing
Article
  • 51 Downloads

Abstract

This paper deals with a non-local parabolic equation of Lotka-Volterra type that describes the evolution of phenotypically structured populations. Nonlinearities appear in these systems to model interactions and competition phenomena leading to selection. In this paper, the equation on the structured population is coupled with a differential equation on the nutrient concentration that changes as the total population varies.

Different methods aimed at showing the convergence of the solutions to a moving Dirac mass are reviewed. Using either weak or strong regularity assumptions, the authors study the concentration of the solution. To this end, BV estimates in time on appropriate quantities are stated, and a constrained Hamilton-Jacobi equation to identify where the solutions concentrates as Dirac masses is derived.

Keywords

Adaptive evolution Asymptotic behaviour Chemostat Dirac concentrations Hamilton-Jacobi equations Lotka-Volterra equations Viscosity solutions 

2000 MR Subject Classification

35B25 35K57 47G20 49L25 92D15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Ackleh, A. S., Fitzpatrick, B. G. and Thieme, H. R., Rate distributions and survival of the fittest: A formulation on the space of measures (electronic), Discrete Contin. Dyn. Syst. Ser. B, 5(4), 2005, 917–928.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    Bardi, M. and Capuzzo-Dolcetta, I., Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations, Birkhäuser, Boston, 1997.CrossRefzbMATHGoogle Scholar
  3. [3]
    Barles, G., Solutions de Viscosité des équations de Hamilton-Jacobi, Springer-Verlag, Berlin Heidelberg, 1994.zbMATHGoogle Scholar
  4. [4]
    Barles, G., Evans, L. C. and Souganidis, P. E., Wavefront propagation for reaction diffusion systems of PDE, Duke Math. J., 61(3), 1990, 835–858.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Barles, G., Mirrahimi, S. and Perthame, B., Concentration in Lotka-Volterra parabolic or integral equations: A general convergence result, Methods Appl. Anal., 16(3), 2009, 321–340.MathSciNetzbMATHGoogle Scholar
  6. [6]
    Barles, G. and Perthame, B., Concentrations and constrained Hamilton-Jacobi equations arising in adpative dynamics, Contemporary Mathematics, 439, 2007, 57.CrossRefzbMATHGoogle Scholar
  7. [7]
    Barles, G. and Perthame, B., Dirac concentrations in Lotka-Volterra parabolic PDEs, Indiana Univ. Math. J., 57(7), 2008, 3275–3301.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    Bethuel, F., Brézis, H. and Helein, F., Ginzburg-Landau vortices, Progress in Nonlinear Differential Equations and Their Applications, Birkhäuser, Boston, 1994.zbMATHGoogle Scholar
  9. [9]
    Bouin, E. and Mirrahimi, S., A Hamilton-Jacobi limit for a model of population stuctured by space and trait, Comm. Math. Sci., 13(6), 2015, 1431–1452.CrossRefzbMATHGoogle Scholar
  10. [10]
    Brézis, H., Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer-Verlag, New York, 2010.CrossRefGoogle Scholar
  11. [11]
    Brézis, H. and Friedman, A., Nonlinear parabolic equations involving measures as initial conditions, J. Math. Pures App. (9), 62(1), 1983, 73–97.MathSciNetzbMATHGoogle Scholar
  12. [12]
    Brunel, N. and Hakim, V., Fast global oscillations in networks of integrate-and-fire neurons with low firing rates, Neural Computation, 11(7), 1999, 1621–1671.CrossRefGoogle Scholar
  13. [13]
    Carrillo, J. A., Cuadrado, S. and Perthame, B., Adaptive dynamics via Hamilton-Jacobi approach and entropy methods for a juvenile-adult model, Mathematical Biosciences, 205(1), 2007, 137–161.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    Champagnat, N., Mathematical study of stochastic models of evolution belonging to the ecological theory of adaptive dynamics, PhD thesis, Université de Nanterre-Paris X, 2004.Google Scholar
  15. [15]
    Champagnat, N., Ferrière, R. and Ben Arous, G., The canonical equation of adaptive dynamics: A mathematical view, Selection, 2(1), 2002, 73–83.CrossRefGoogle Scholar
  16. [16]
    Champagnat, N., Ferrière, R. and Méléard, S., Unifying evolutionary dynamics: From individual stochastic processes to macroscopic models, Theoretical Population Biology, 69(3), 2006, 297–321.CrossRefzbMATHGoogle Scholar
  17. [17]
    Champagnat, N., Ferrière, R. and Méléard, S., Individual-based probabilistic models of adaptive evolution and various scaling approximations, 59, Progress in Probability, Birkhäuser, Boston, 2008.zbMATHGoogle Scholar
  18. [18]
    Champagnat, N. and Jabin, P.-E., The evolutionary limit for models of populations interacting competitively via several resources, Journal of Differential Equations, 251(1), 2011, 176–195.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    Champagnat, N., Jabin, P.-E. and Raoul, G., Convergence to equilibrium in competitive Lotka-Volterra equations and chemostat systems, C. R. Acad. Sci. Paris Sér. I Math., 348(23–24), 2010, 1267–1272.CrossRefzbMATHGoogle Scholar
  20. [20]
    Crandall, M. G., Ishii, H. and Lions, P.-L., User’s guide to viscosity solutions of second order partial differential equations, Bulletin of the American Mathematical Society, 27(1), 1992, 1–67.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    Desvillettes, L., Jabin, P.-E., Mischler, S. and Raoul, G., On mutation selection dynamics, Commun. Math. Sci., 6(3), 2008, 729–747.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    Dieckmann, U. and Law, R., The dynamical theory of coevolution: A derivation from stochastic ecological processes, J. Math. Biology, 34(5–6), 1996, 579–612.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    Diekmann, O., A beginner’s guide to adaptive dynamics, Banach Center Publications, 63, 2004, 47–86.MathSciNetzbMATHGoogle Scholar
  24. [24]
    Diekmann, O., Jabin, P.-E., Mischler, S. and Perthame, B., The dynamics of adaptation: An illuminating example and a Hamilton-Jacobi approach, Theoretical Population Biology, 67(4), 2005, 257–271.CrossRefzbMATHGoogle Scholar
  25. [25]
    Evans, L. C. and Souganidis, P. E., A PDE approach to geometric optics for certain semilinear parabolic equations, Indiana Univ. Math. J., 38(1), 1989, 141–172.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    Evans, L. C., Partial differential equations, 19, Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 1998.zbMATHGoogle Scholar
  27. [27]
    Fleming, W. H. and Soner, H. M., Controlled Markov Processes and Viscosity Solutions, Applications of Mathematics 25, Springer-Verlag, New York, 1993.zbMATHGoogle Scholar
  28. [28]
    Geritz, S. A. H., Kisdi, E., Meszena, G. and Metz, J. A. J., Evolutionarily singular strategies and the adaptive growth and branching of the evolutionary tree, Evolutionary Ecology, 12(1), 1998, 35–57.CrossRefGoogle Scholar
  29. [29]
    Hofbauer, J. and Sigmund, K., Evolutionary Games and Population Dynamics, Cambridge University Press, Cambridge, 1998.CrossRefzbMATHGoogle Scholar
  30. [30]
    Hofbauer, J. and Sigmund, K., Evolutionary game dynamics, Bulletin of the American Mathematical Society, 40(4), 2003, 479–519.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    Freidlin M. I., Functional Integration and Partial Differential Equations, 109, Princeton University Press, Princeton, 1985.zbMATHGoogle Scholar
  32. [32]
    Freidlin M. I., Limit theorems for large deviations and reaction-diffusion equations, The Annals of Probability, 13(3), 1985, 639–675.MathSciNetCrossRefzbMATHGoogle Scholar
  33. [33]
    Lorz, A., Mirrahimi, S. and Perthame, B., Dirac mass dynamics in multidimensional nonlocal parabolic equations, Commun. Part. Diff. Eq., 36(6), 2011, 1071–1098.MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    Lorz, A. and Perthame, B., Long-term behaviour of phenotypically structured models, Proceedings of the Royal Society A: Mathematical, Physical and Engineering Science, 470(2167), 2014, 20140089, 10.MathSciNetCrossRefGoogle Scholar
  35. [35]
    Meszena, G., Gyllenberg, M., Jacobs, F. J. and Metz, J. A. J., Link between population dynamics and dynamics of Darwinian evolution, Physical Review Letters, 95(7), 2005, 078105.CrossRefGoogle Scholar
  36. [36]
    Mirrahimi, S., Phénomènes de concentration dans certaines EDPs issues de la biologie, PhD thesis, Universit é Pierre et Marie Curie-Paris VI,2011.Google Scholar
  37. [37]
    Mirrahimi, S., Adaptation and migration of a population between patches, Discrete and Continuous Dynamical System -B (DCDS-B), 18.3s, 2013, 753–768.MathSciNetzbMATHGoogle Scholar
  38. [38]
    Mirrahimi, S. and Perthame, B., Asymptotic analysis of a selection model with space, J. Math. Pures Appl., to appear.Google Scholar
  39. [39]
    Mirrahimi, S., Perthame, B., Bouin, E. and Millien, P., Population formulation of adaptative mesoevolution: Theory and dynamics, J. F. Rodrigues and F. Chalub (eds.), The Mathematics of Darwin’s Legacy, Mathematics and Biosciences in Interaction, Springer-Verlag, New York, 2011.Google Scholar
  40. [40]
    Mirrahimi, S. and Roquejoffre, J.-M., Uniqueness in a class of Hamilton-Jacobi equations with constraints, Comptes Rendus Mathématiques, 2015.zbMATHGoogle Scholar
  41. [41]
    Perthame, B., Transport equations in biology, Frontiers in Mathematics, Birkhäuser-Verlag, Basel, 2007.zbMATHGoogle Scholar
  42. [42]
    Raoul, G., Etude qualitative et numérique d’équations aux dérivées partielles issues des sciences de la nature, PhD thesis, ENS Cachan, 2009.Google Scholar
  43. [43]
    Raoul, G., Local stability of evolutionary attractors for continuous structured populations, Monatsh Math., 165(1), 2012, 117–144.MathSciNetCrossRefzbMATHGoogle Scholar
  44. [44]
    Smith, H. L. and Waltman, P., The Theory of the Chemostat: Dynamics of Microbial Competition, Cambridge Univ. Press, Cambridge, 1994.zbMATHGoogle Scholar
  45. [45]
    Maynard Smith, J., Evolution and the Theory of Games, Cambridge Univ. Press, Cambridge, 1982.CrossRefzbMATHGoogle Scholar

Copyright information

© Fudan University and Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  • Alexander Lorz
    • 1
  • Benoît Perthame
    • 1
  • Cécile Taing
    • 1
  1. 1.Laboratoire Jacques-Louis Lions UMR CNRS 7598Sorbonne Universits, UPMC Univ Paris 06, InriaParisFrance

Personalised recommendations